Funnel Cloud, Brunswick
- When
- August 27, 9:38 AM EST to 9:50 AM EST
- Where
- Brunswick County, 1 mi ENE of Leland
- Reported by
- Public
- Coordinates
- 34.255, -78.034
The public reported a funnel cloud just west of Hwy 17 and the Hwy 74/76 interchange.
The remnants of Tropical Storm Fay produced multiple reports of funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
The remnants of Tropical Storm Fay produced multiple reports of funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 8:00 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 900 AM EDT WED AUG 27 2008 .SYNOPSIS... A WEAK FRONT WILL REMAIN STALLED ACROSS THE CAROLINAS TODAY WHILE THE REMNANT CIRCULATION OF FAY CONTINUES TO FEED TROPICAL MOISTURE INTO THE AREA PRODUCING UNSETTLED WEATHER. WEAK HIGH PRESSURE WILL FOLLOW AND RIDGE INTO THE FORECAST AREA THURSDAY THROUGH SATURDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CAROLINAS SATURDAY NIGHT AND WILL SETTLE JUST SOUTH OF THE AREA SUNDAY INTO MONDAY AS HIGH PRESSURE RETURNS FOR THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 9 AM... WARM FRONT RUNNING FROM JUST SOUTH OF ILM ACRS BRUNSWICK COUNTY AND THEN FOLLOWING STATE LINE...GENERALLY REPRESENTED BY A SHIFT IN WINDS FROM SE TO S. HAVE HAD SEVERAL REPORTS OF FUNNEL CLOUDS ESP BLADEN COUNTY. THESE TROPICAL SHOWERS HAVE HAD NO ROTATION SIGNATURES ON RADAR AND ARE MORE LIKELY SCUD AS OPPOSED TO BONAFIDE FUNNEL CLOUDS. LCLS ARE VERY LOW IN THIS TROPICAL AIRMASS AND EVEN WEAK UPDRAFTS ARE MANAGING TO PRODUCE TONGUES OF CONDENSATION THAT APPEARS AS EITHER A LOWERED CLOUD BASE OR FUNNEL CLOUDS. NEVERTHELESS THE REPORTS FROM SPOTTERS/LAW ENFORCEMENT/MEDIA ARE BENEFICIAL AND ALWAYS APPRECIATED. THE ACTUAL TORNADO THREAT HAS THUS FAR REMAINED TO OUR NORTH AS DEEPER CONVECTION AND ROTATION HAVE BEEN SHOWING UP IN SOME OF THE STORMS JUST NORTH OF THE CWA. HOWEVER...ANYWHERE ALONG AND NORTH OF THIS BOUNDARY WILL BE FAIR GAME FOR QUICK SPINUPS. THE FORECAST CURRENTLY CALLS FOR REDEVELOPMENT OF SHOWERS AND STORMS BY MIDDAY AND SHOWS A WNW TO ESE GRADIENT IN RAIN CHANCES AND QPF. HOWEVER...EARLY VISIBLE SAT IMAGERY SHOWING CONSIDERABLE BREAKS IN THE CLOUDS PREPARING TO MOVE OVER MOST OF THE AREA. THIS COULD LEAD TO MORE DESTABILIZATION THAN EXPECTED AND PERHAPS A PRETTY GOOD SHOT AT RAIN AREA-WIDE. THIS IS EXACTLY WHAT THE LOCALLY RUN 4KM WRF IS SHOWING. WILL MONITOR FOR THE NEED TO RAISE POPS AND QPF CLOSER TO THE COAST. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...REMNANT LOW FROM FAY WILL FINALLY MOVE OFF TO THE NORTHEAST OVER THE EASTERN GREAT LAKES AND DISSIPATE ON THURS LEAVING A WEAK TROUGH OVER THE CAROLINAS. DEEP LAYER MOISTURE DISSIPATES LEAVING THE MID LEVELS ABOVE H7 QUITE DRY AS MID LEVEL FLOW VEERS AROUND TO THE WEST AND WEAKENS AND WEAK HIGH PRESSURE BUILDS IN AT THE SURFACE. ACCORDING TO LATEST MODEL RUNS...SHOULD SEE PLENTY OF SUNSHINE ON THURSDAY WHERE PREVIOUSLY THEY WERE HOLDING ON TO DEEPER LAYER MOISTURE. PRECIP WATER VALUES DECREASE FROM OVER 2 INCHES TO LESS THAN 1.5 INCHES BY THURS AFTN REMAINING THIS LOW THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. HEIGHTS BEGIN A TREND UPWARDS FRIDAY MORNING. SHOULD SEE MORE IN THE WAY OF DIURNALLY FORCED CLOUDS AND POSSIBLE AFTERNOON CONVECTION ALONG THE SEA BREEZE AND PIEDMONT TROUGH BUT WILL LACK ANY SUPPORT FROM ABOVE. THEREFORE KEPT LOW END POPS...MAINLY ALONG SEA BREEZE FOR FRI. TEMPS WILL TREND ABOVE CLIMO AS HEIGHTS BEGIN TO RISE AND SUNSHINE RETURNS TO THE AREA. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 3 AM WEDNESDAY...STILL NOT COUNTING ON MUCH WEATHER FOR SAT...ASIDE FROM DEVELOPMENT OF CU AND LITTLE IN THE WAY OF AFTN CONVECTION IN DIURNALLY FAVORED AREAS. BY SAT NIGHT SHORTWAVE MOVES INTO LOCAL AREA DRAGGING SURFACE FRONT INTO AND THROUGH AREA BY SUNDAY. OVERALL MOISTURE DOES NOT SEEM THAT IMPRESSIVE WITH THIS FRONT...BUT LOOKS LIKE BEST CHC OF PCP WILL BE LATE SAT INTO SUN. ECMWF PUSHES FRONT THROUGH MORE QUICKLY THAN GFS WHICH COULD SPELL OUT MORE IN THE WAY OF WEATHER SAT EVENING INSTEAD OF SUN. WILL HAVE TO FINE TUNE AS WE GET CLOSER. HIGH PRESSURE BUILDS IN ACROSS THE NORTHEAST AND EAST COAST ON MONDAY BEHIND COLD FRONT AND SUPPRESSES MUCH OF THE WEATHER TO THE SOUTH...KEEPING LOCAL AREA MAINLY DRY AFTER SUNDAY. A VERY HIGH AMPLITUDE H5 RIDGE BUILDS OVER THE EASTERN THIRD OF THE CONUS FIRST HALF OF NEXT WEEK. GFS IS SHOWING PRECIP WATER VALUES LESS THAN AN INCH OVER THE FIRST HALF OF NEXT WEEK AFTER FRONT MOVES THROUGH. WHILE SAYING THIS WE MUST KEEP IN MIND THAT WE ARE HEADING INTO THE PEAK OF HURRICANE SEASON AND THE MODELS ARE REALLY HEATING UP OVER THE NEXT WEEK SO POTENTIAL FOR TROPICAL SYSTEM AFFECTING LOCAL AREA SHOULD INCREASE. TEMPERATURES SHOULD REMAIN ABOVE CLIMO ON SATURDAY WITH SEASONAL VALUES SUNDAY THROUGH TUESDAY IN THE WAKE OF THE FRONT. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... 09Z SURFACE ANAL INDICATES A BOUNDARY BETWEEN ILM AND CRE EXTENDING WEST NORTHWEST TO BETWEEN LBT AND FLO. SEVERAL MOISTURE AXISS WERE NOTED...ONE ALONG THE BOUNDARY ITSELF...AND A SOUTH TO NORTH AXIS FROM FLO TO LBT. A THERMAL AXIS WAS ALSO NOTED CHS/MYR NORTHWEST TO FLO/LBT. SEVERAL BANDS OF PRECIP WERE NOTED EARLY THIS MORNING. ONE FROM FLO NORTH TO WEST OF LBT. THIS ALIGNS WELL WITH THERMAL/MOISTURE AXISS NOTED ON 09Z SURFACE ANALYSIS. SEVERAL OTHER BANDS OF PRECIP WERE NOTED...ONE NEAR ILM AND ONE NEAR MYR/CRE. GENERALLY MVFR CONDITIONS WILL BE LIKELY THIS MORNING INTO EARLY AFTERNOON AT ALL TERMINALS. IFR CEILINGS AT LBT SHOULD LIFT TO MVFR BY 13Z AS SHOWERS APPROACH FROM THE WEST. TEMPO IFR CONDITIONS CAN BE EXPECTED WITH SHOWERS AND THUNDERSTORMS TODAY...MAINLY FROM 15-20Z. BY 22Z THIS AFTERNOON SHOULD SEE A DECREASE IN ACTIVITY AS ATMOSPHERE STABILIZES ALTHOUGH A FEW SHOWERS COULD PERSIST AT THE COASTAL TERMINALS THROUGH 00Z. CONVECTIVE DEBRIS CLOUDINESS SHOULD GRADUALLY DECREASE OVERNIGHT...WITH IFR CONDITIONS DEVELOPING AT FLO/LBT AND MVFR CONDITIONS AT THE COASTAL TERMINALS AFTER 06Z. OUTLOOK THROUGH SUNDAY...LIFR AND/OR IFR FROM LOW CEILINGS AND FOG THURSDAY MORNING MAINLY FLO/LBT TERMINALS. OTHERWISE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EACH DAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM...S-SE FLOW EXPECTED TO PERSIST ACROSS THE WATERS NEXT 24 HRS AS THE STATIONARY FRONT REMAINS OVER LAND OVER THE EASTERN CAROLINAS. SPEEDS HAVE PICKED UP INTO THE 10-15 KT RANGE AND SHOULD REMAIN THERE FOR MUCH OF THE DAY. SEAS WILL REMAIN AROUND 3 FT...WITH A 9-11 SEC ESE SWELL AS THE MAIN PLAYER. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...LOOSE SOUTHERLY GRADIENT MEANS WINDS WILL STAY AROUND 10 KTS OR LESS THROUGH THE PERIOD...WITH SEAS GENERALLY 2 OR 3 FT. A LONGER PERIOD E-SE SWELL WILL CONTINUE TO MIX IN WITH THE WIND WAVES WHILE SLOWLY DECREASING THROUGH THE PERIOD. LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 3 AM WEDNESDAY...RELATIVELY BENIGN CONDITIONS FOR THE COASTAL WATERS SATURDAY. LOOK FOR FAIRLY WEAK SOUTHERLY WINDS NO MORE THAN 15 KNOTS WITH SEAS OF 2-3 FEET. MAY SEE SPIKE IN WINDS SAT NIGHT INTO SUN AND HEADING INTO EARLY NEXT WEEK AS SHORTWAVE PUSHES SURFACE FRONT THROUGH AREA WITH WINDS VEERING AROUND TO THE NORTHWEST AND NORTH BEHIND BOUNDARY BY SUN EVENING. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...RGZ NEAR TERM...MBB/RAS SHORT TERM...RGZ LONG TERM...RGZ AVIATION...MRR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 923 AM EDT WED AUG 27 2008 NCZ099>101-SCZ017-023-024-032>034-039-046-281200- COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE- MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 923 AM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FUNNEL CLOUDS WILL BE POSSIBLE HOWEVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-281200- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 923 AM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A SLIGHT CHANCE OF FUNNEL CLOUDS AND POSSIBLY A WATERSPOUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-281200- ROBESON-BLADEN-PENDER- 923 AM EDT WED AUG 27 2008 ...TORNADO WATCH 870 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MBB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 801 AM EDT WED AUG 27 2008 NCZ087-096-097-099>101-271415- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW... SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON... WRIGHTSVILLE BEACH 801 AM EDT WED AUG 27 2008 ...FUNNEL CLOUDS EXPECTED ACROSS THE REGION... THE NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON HAS HAD SEVERAL REPORTS FROM SPOTTERS AND LAW ENFORCEMENT REGARDING THE SIGHTING OF FUNNEL CLOUDS ACROSS SOUTHEASTERN NORTH CAROLINA. FUNNEL CLOUDS WILL BE POSSIBLE OVER THE NEXT FEW HOURS AS VERY TROPICAL RAIN SHOWERS WITH LOW BASES MOVE NORTHWARD. THE CHANCE FOR ANY OF THE FUNNEL CLOUDS TO REACH THE GROUND AS A TORNADO ARE VERY SMALL...AS THE TORNADO THREAT HAS LIFTED TO THE NORTH ALONG A WARM FRONT.
The Wilmington radar (KLTX), 47 km away, was scanning. The volume nearest the first event began at 14:38 UTC.
2 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud just west of Hwy 17 and the Hwy 74/76 interchange.
There were multiple reports of a funnel cloud just north of the Isabel Holmes Bridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129954, 129953.